Institutional members access full text with Ovid®

Behavioral Adverse Effects of Antiepileptic Drugs in Epilepsy

Eddy, Clare Margaret BSc, PhD*; Rickards, Hugh Edward MD, FRCPsych*; Cavanna, Andrea Eugenio MD, PhD*†

Journal of Clinical Psychopharmacology: June 2012 - Volume 32 - Issue 3 - p 362–375
doi: 10.1097/JCP.0b013e318253a186
Review Articles

Abstract: Patient tolerability is a significant limiting factor in the treatment of epilepsy and adverse effect profiles often determine drug retention rates. A full appreciation of the behavioral effects of a wide range of antiepileptic drugs (AEDs) is therefore essential to make informed treatment decisions. In this timely review, we highlight key alterations in mood, emotional experience, and other behavioral/psychiatric features, which can exert a crucial impact on patients’ quality of life and well-being. With a view to prescribing both in general and in relation to more specific clinical characteristics, the evidence reviewed indicates that the incidence and characteristics of behavioral effects may be related to age, epilepsy type, the presence of learning disability, and previous psychiatric history. Medication parameters including dosage, titration rate, efficacy in controlling seizures, and concurrent AEDs can also contribute to the occurrence of behavioral effects. However, there are a number of limitations in drawing conclusions from the available literature. These include variation in study design, treatment group, and assessment tools that lead to difficulties comparing findings across studies, and problems with the consistency of available information relating to the study methodology. Future longitudinal studies assessing the impact of tolerance or developmental change on behavioral effects and specific studies comparing the effects of commonly prescribed agents across subgroups of patients with epilepsy will make an informative contribution to the available literature. A valuable outcome of further research may be the development of specific instruments that are sensitive to the behavioral effects associated with particular AEDs.

From the *Department of Neuropsychiatry, Birmingham and Solihull Mental Health NHS Foundation Trust and University of Birmingham, Birmingham; and †Department of Neuropsychiatry, Institute of Neurology and University College London, London, United Kingdom.

Received April 22, 2011; accepted after revision October 21, 2011.

Reprints: Clare Margaret Eddy, BSc, PhD, Department of Neuropsychiatry, The Barberry National Centre for Mental Health, Birmingham B15 2FG, United Kingdom (e-mail: clare.eddy@bsmhft.nhs.uk).

© 2012 Lippincott Williams & Wilkins, Inc.